South Dakota, 2003

Hail and Damaging Wind in South Dakota, August 9, 2003

August 9, 2003 · NWS ABR · 9 events in 7 counties and zones

8 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 9, 9:25 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 9, 9:25 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1025 AM CDT SAT AUG 9 2003

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
RUC AND 12Z ETA HAVE DONE DECENT JOB INITIALIZING SHORT WAVE
ENTERING CENTRAL NORTH DAKOTA WHEREAS PREVIOUS FEW RUNS OF ETA/GFS
NOT RESOLVING THIS FEATURE WELL...KEEPING VORT MAX TOO FAR WEST.
30-35 KNOT 500 HPA SPEED MAX FORECASTED TO CUT THROUGH BASE OF THIS
WAVE THIS AFTERNOON ACROSS NORTHERN TIER OF CWA.  DECENT LOW LEVEL
MOISTURE CONVERGENCE ASSOCIATED WITH LOW LEVEL CYCLONIC FLOW ALSO
EXPECTED ACROSS THIS SAME GENERAL AREA WITH CONTINUED LOW/MID LEVEL
WARM ADVECTION.  BASED ON THESE FACTORS DID EXTEND LOW END POPS EAST
ACROSS CWA THIS AFTERNOON.  DID NOT DO ANY TWEAKING TO TEMPS THIS
AFTERNOON WITH TEMPS ON TRACK FOR THE MOST PART.  UPDATED ZONES HAVE
BEEN SENT.

.ABR...NONE.

MARSILI
Hazardous weather outlook, Aug 9, 4:51 AM CST, 6 hours 19 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
551 AM CDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE NORTH
CENTRAL PORTION OF SOUTH DAKOTA BY LATE AFTERNOON. ADDITIONAL
SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS PORTIONS OF CENTRAL
AND NORTHEAST SOUTH DAKOTA LATE THIS EVENING THROUGH SUNDAY MORNING.
SOME OF THE STRONGER STORMS MAY PRODUCE HAIL AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DORN

The radar

The Bismarck radar (KBIS), 123 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Campbell

When
August 9, 11:10 AM CST
Where
Campbell County, 10 mi W of Mound City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.717, -100.267

Hail, Walworth

When
August 9, 12:30 PM CST
Where
Walworth County, Java
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.500, -99.900

Hail, Edmunds

When
August 9, 2:40 PM CST
Where
Edmunds County, 5 mi W of Ipswich
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.450, -99.133

Hail, Edmunds

When
August 9, 3:10 PM CST
Where
Edmunds County, 9 mi S of Mina
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.300, -98.767

Hail, Faulk

When
August 9, 3:15 PM CST
Where
Faulk County, 7 mi NE of Cresbard
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.233, -98.867

Hail, Faulk

When
August 9, 4:00 PM CST
Where
Faulk County, 4 mi SE of Miranda
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.933, -98.917

Hail, Clark

When
August 9, 4:00 PM CST
Where
Clark County, 10 mi N of Raymond
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.067, -97.917

Hail, Hand

When
August 9, 4:10 PM CST
Where
Hand County, 22 mi NW of Vayland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.717, -99.100

Thunderstorm Wind, Spink

When
August 9, 4:15 PM CST
Where
Spink County, 4 mi W of Athol
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.017, -98.700

Sixty mph winds brought some tree branches down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375232, 5375233, 5375234, 5375235, 5375236, 5375237, 5375238, 5375240, 5375239.